Alert archive / Virginia / Flash Flood Warnings in 2020
Flash Flood Warning 18, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at May 24, 2020, 6:00 PM EDT for Floyd County, Franklin County, Virginia. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2020, 6:00 PM EDT (22:00 UTC)
- Expired
- May 24, 2020, 10:24 PM EDT
- In force
- 4 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Floyd County, VA, Franklin County, VA
The radar
The Roanoke radar (KFCX), 28 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 6:03 PM EDT | FLASH FLOOD | Callaway, VA | CALLAWAY AREA FLOODED FROM HEAVY RAINFALL OVER WESTERN FRANKLIN COUNTY AROUND DANIELS RUN AND SOUTH FORK OF THE BLACKWATER RIVER. |
| May 24, 6:30 PM EDT | FLASH FLOOD | 3 S Ferrum, VA | ROAD COMPLETELY FLOODED ON PRILLAMAN SWITCH RD IN THE COMMUNITY OF PRILLAMAN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.0 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 908 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
618
WGUS51 KRNK 242200
FFWRNK
VAC063-067-250400-
/O.NEW.KRNK.FF.W.0018.200524T2200Z-200525T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
600 PM EDT Sun May 24 2020
The National Weather Service in BLACKSBURG has issued a
* Flash Flood Warning for...
East central Floyd County in southwestern Virginia...
Franklin County in west central Virginia...
* Until midnight EDT.
* At 600 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Rocky Mount...
Boones Mill...
Copper Hill...
Sydnorsville...
Ferrum...
Snow Creek...
and Endicott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3687 8019 3702 8018 3714 8011 3716 8003
3713 7996 3721 7982 3713 7966 3712 7965
3680 7976
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...2-3 INCHES IN 1 HOUR
$$
PC2 follow-up statements
639
WGUS71 KRNK 242320
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
720 PM EDT Sun May 24 2020
VAC063-067-250400-
/O.CON.KRNK.FF.W.0018.000000T0000Z-200525T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Floyd VA-Franklin VA-
720 PM EDT Sun May 24 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT FOR
EAST CENTRAL FLOYD AND FRANKLIN COUNTIES...
At 718 PM EDT, Doppler radar indicated that the thunderstorms that
prompted the flash flooding have dissipated. While the heavy rain has
ended, runoff from these earlier heavy rains still is capable of
producing flash flooding, or sustaining any flooding that may be
ongoing.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Rocky Mount...
Boones Mill...
Copper Hill...
Sydnorsville...
Ferrum...
Snow Creek...
and Endicott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3687 8019 3702 8018 3714 8011 3716 8003
3713 7996 3721 7982 3713 7966 3712 7965
3680 7976
FLASH FLOOD...RADAR INDICATED
$$
DS422
WGUS71 KRNK 250224
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
1024 PM EDT Sun May 24 2020
VAC063-067-250231-
/O.CAN.KRNK.FF.W.0018.000000T0000Z-200525T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Floyd VA-Franklin VA-
1024 PM EDT Sun May 24 2020
...THE FLASH FLOOD WARNING FOR
EAST CENTRAL FLOYD AND FRANKLIN COUNTIES IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3687 8019 3702 8018 3714 8011 3716 8003
3713 7996 3721 7982 3713 7966 3712 7965
3680 7976
$$
PCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 24, 3:01 PM EDT, 2 hours 59 minutes earlier.
Area forecast discussion, May 24, 3:01 PM EDT, 2 hours 59 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 301 PM EDT Sun May 24 2020 .SYNOPSIS... A weak cold front will extend from Pennsylvania into the Carolinas tonight and Monday. High pressure will cover the region Tuesday and Wednesday with a continued daily chance of thunderstorms, especially in the mountains. Another cold front crosses the area Friday and Saturday with more precipitation. && .NEAR TERM /THROUGH MONDAY/... As of 250 PM EDT Sunday... Upper ridging over the western Atlantic will lead to rising 500MB heights over the Carolinas and Mid Atlantic states tonight and Monday. Surface winds have turned to the northeast behind a backdoor cold front that had reached the Roanoke and New River Valleys. Bufkit showed a shallow stable layer that stays below 850MB. A the leading edge of a layer of low cloud behind the front had filled in over Buckingham and Appomattox counties and was approaching Lynchburg. These clouds will continue to advance tonight and fill in much of the area east of the Blue Ridge by morning. Surface winds already easterly well out ahead of that stratus. So the localized upslope along the Blue Ridge in combination with that subtle short wave that is sparking the current thunderstorms in West Virgina may lead to isolated thunderstorms, but expect better coverage from BLF to TNB where the back door front is providing more surface convergence and the environment is more unstable. The low clouds in the foothills and piedmont will dissipate during the morning. Expecting enough sun in the afternoon to bring temperatures into the 70s. Isolated to scattered thunderstorms in the afternoon will be confined to west of the wedge, mainly west and south of Bluefield and Boone. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... As of 210 PM EDT Sunday... An upper ridge will sit along the east coast and drive moisture into the area, mostly in the mountains in the western section of the CWA. Daily chances for thunderstorms in this period, with best potential for formation in the mountains of NW NC and SW VA on Tuesday and Wednesday. A small wave will track north from the Gulf along the flow from the ridge, bringing wider chances at showers and storms Thursday for the entire area. It will feel quite springlike this period, with highs in the 70s and lows in the 50s/60s. It will still feel humid as we still try to dry out from last week's soak. && .LONG TERM /THURSDAY THROUGH SATURDAY/... As of 200 PM EDT Sunday... The upper level ridge over the eastern part of the country combined with a Bermuda high off the coast will keep a warm and moist flow of air over the Appalachians and central mid Atlantic region through the end of the week. With a good supply of deep moisture will have to watch for the potential of heavy rainfall. Ensemble guidance indicates that the upper ridge will be flattening in time, which will allow a weak front to sag into the area and continue our chances for showers/thunderstorms into the weekend. High pressure will finally start to build down from the upper midwest with the promise of some drier conditions heading into the first part of next week. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... As of 245 PM EDT Sunday... scattered to numerous thunderstorms will continue in the mountains of Virginia, North Carolina and West Virginia this afternoon and evening. Airports that get impacted by any of these storms will have MVFR ceilings and visibility. For now have left mention of thunderstorms out of KLYH and KDAN since a bulk of the storms are expected to remain to their west. A weak backdoor cold front will push into the central Appalachians tonight. This will allow for the leading edge of a shield of stratus that was just east of KLYH to advance into KROA/KBCB/KLWB and KDAN. Ceilings will lower to LIFR/LIFR overnight with MVFR to IFR fog. Minimal improvement is expected before the 18Z end of the TAF forecast period Monday. Above average confidence in winds, ceilings tonight and timing of thunderstorms this afternoon and evening. Average confidence on visibility. Extended Aviation Discussion... Upper-level ridging will dominate the Mid-Atlantic region this week. Showers and storms with MVFR conditions are possible mainly in the afternoon/evening. No widespread or long term periods of inclement weather are expected at this time. fog with IFR-LIFR visibilities in the mornings with brief and isolated sub-VFR ceilings/visibilities is expected each overnight. A cold front comes through the area on Friday and Saturday bringing a more widespread chance of precipitation and MVFR or lower flight conditions. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS NEAR TERM...AMS SHORT TERM...VFJ LONG TERM...MBS/VFJ AVIATION...RAB
Hazardous weather outlook, May 24, 5:44 AM EDT, 12 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 544 AM EDT Sun May 24 2020 NCZ005-006-VAZ033>035-043>047-058-059-251100- Rockingham-Caswell-Franklin-Bedford-Amherst-Henry-Pittsylvania- Campbell-Appomattox-Buckingham-Halifax-Charlotte- 544 AM EDT Sun May 24 2020 This Hazardous Weather Outlook is for north central North Carolina, central Virginia, south central Virginia and west central Virginia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>004-018>020-VAZ007-009>020-022>024-032-WVZ042>044-507-508- 251100- Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth- Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Mercer- Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 544 AM EDT Sun May 24 2020 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Scattered thunderstorms are expected to develop this afternoon along a weak backdoor cold front entering the region from the northeast around midday. Soil conditions across the entire region are totally saturated from recent excessive rainfall. Creeks, streams, and rivers are still well above normal levels in many areas. Thunderstorms that produce heavy rain and/or move slowly could quickly result in localized flash flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for flooding reports during the afternoon and evening hours. RAB
In the hours before
Special weather statement, May 24, 4:54 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
454 PM EDT Sun May 24 2020
VAZ022-033-034-242130-
Franklin-Roanoke-Bedford-
454 PM EDT Sun May 24 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
CENTRAL ROANOKE...WEST CENTRAL BEDFORD AND NORTH CENTRAL FRANKLIN
COUNTIES...THE CITY OF SALEM AND THE CITY OF ROANOKE...
At 453 PM EDT, strong thunderstorms were clustered just northwest
of Roanoke, moving southeast at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Roanoke...
Salem...
Vinton...
Stewartsville...
Chamblissburg...
Hollins...
and Cave Spring.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3726 7965 3709 7987 3728 8015 3736 8016
3738 8009
TIME...MOT...LOC 2053Z 308DEG 10KT 3730 7999
PCSpecial weather statement, May 24, 5:17 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
517 PM EDT Sun May 24 2020
VAZ014-017-242200-
Floyd-Montgomery-
517 PM EDT Sun May 24 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
NORTHEASTERN FLOYD AND CENTRAL MONTGOMERY COUNTIES...
At 516 PM EDT, strong thunderstorms were clustered near Pilot,
moving north at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Blacksburg...
Christiansburg...
Pilot...
Shawsville...
Copper Hill...
Terrys Fork...
and Elliston-Lafayette.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3725 8021 3719 8018 3711 8018 3711 8015
3706 8012 3700 8045 3717 8052 3727 8038
TIME...MOT...LOC 2116Z 160DEG 9KT 3714 8032
PCSpecial weather statement, May 24, 5:28 PM EDT, 32 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 528 PM EDT Sun May 24 2020 VAZ013-014-242215- Pulaski-Montgomery- 528 PM EDT Sun May 24 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PULASKI AND WEST CENTRAL MONTGOMERY COUNTIES AND THE CITY OF RADFORD... At 528 PM EDT, a strong thunderstorm was located over Radford, moving north at 10 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Radford... Claytor Dam... Fairlawn... Walton... Graysontown... and Childress. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3708 8049 3704 8060 3716 8071 3719 8053 TIME...MOT...LOC 2128Z 160DEG 9KT 3712 8059 PC
Special weather statement, May 24, 5:35 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
535 PM EDT Sun May 24 2020
VAZ017-032-033-043-242215-
Henry-Franklin-Patrick-Floyd-
535 PM EDT Sun May 24 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
NORTHEASTERN FLOYD...NORTHERN HENRY...NORTHEASTERN PATRICK AND
FRANKLIN COUNTIES...
At 535 PM EDT, strong thunderstorms were clustered over Ferrum,
moving north at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Rocky Mount...
Bassett...
Sydnorsville...
Ferrum...
Snow Creek...
Endicott...
and Collinsville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3680 7966 3670 7994 3682 8022 3703 8027
3712 7970
TIME...MOT...LOC 2135Z 164DEG 7KT 3695 8000
PCSpecial weather statement, May 24, 5:40 PM EDT, 20 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 540 PM EDT Sun May 24 2020 VAZ016-017-032-242215- Patrick-Floyd-Carroll- 540 PM EDT Sun May 24 2020 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN FLOYD...EASTERN CARROLL AND WEST CENTRAL PATRICK COUNTIES... At 540 PM EDT, strong thunderstorms were clustered over Gladesboro, or near Fancy Gap, moving southeast at 25 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Hillsville... Fancy Gap... Dugspur... Laurel Fork... Meadows Of Dan... Gladesboro... and Woodlawn. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3673 8040 3657 8062 3677 8081 3691 8062 TIME...MOT...LOC 2140Z 318DEG 20KT 3671 8060 PC
Special weather statement, May 24, 5:44 PM EDT, 16 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 544 PM EDT Sun May 24 2020 NCZ003-004-242230- Stokes-Surry- 544 PM EDT Sun May 24 2020 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL SURRY AND STOKES COUNTIES... At 543 PM EDT, strong thunderstorms were clustered over Hanging Rock State Park, or over Danbury, moving east at 30 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Pilot Mountain... Walnut Cove... Danbury... Francisco... Sandy Ridge... King... and Pine Hall. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3627 8048 3650 8048 3651 8003 3626 8005 TIME...MOT...LOC 2143Z 274DEG 28KT 3640 8026 PC
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 1:44 PM EDT | Special Weather Statement | RNK | Carroll, Floyd | 91 min |
| May 24, 2:50 PM EDT | Special Weather Statement | RNK | Alleghany, Bath, City of Covington | 40 min |
| May 24, 3:26 PM EDT | Special Weather Statement | RNK | Alleghany, Craig, Roanoke, City of Covington | 34 min |
| May 24, 3:59 PM EDT | Special Weather Statement | RNK | Botetourt | 31 min |
| May 24, 4:21 PM EDT | Special Weather Statement | RNK | Carroll | 24 min |
| May 24, 4:28 PM EDT | Special Weather Statement | RNK | Botetourt | 47 min |
| May 24, 4:51 PM EDT | Special Weather Statement | RNK | Carroll | 39 min |
| May 24, 4:54 PM EDT | Special Weather Statement | RNK | City of Roanoke, City of Salem | 36 min |
| May 24, 5:11 PM EDT | Areal Flood Advisory | RNK | Roanoke, City of Roanoke, City of Salem | 3 hr |
| May 24, 5:17 PM EDT | Special Weather Statement | RNK | Montgomery | 43 min |
| May 24, 5:28 PM EDT | Special Weather Statement | RNK | City of Radford | 47 min |
| May 24, 5:35 PM EDT | Special Weather Statement | RNK | Franklin | 40 min |
| May 24, 5:40 PM EDT | Special Weather Statement | RNK | Carroll | 35 min |
| May 24, 5:47 PM EDT | Areal Flood Advisory | RNK | Montgomery, Pulaski, City of Radford | 2 hr |
| May 24, 6:25 PM EDT | Special Weather Statement | RNK | City of Martinsville | 35 min |
| May 24, 6:31 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry | 29 min |
| May 24, 6:39 PM EDT | Flash Flood Warning | RNK | Franklin, Henry, City of Martinsville | 12 hr |
| May 24, 6:49 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 26 min |
| May 24, 6:59 PM EDT | Special Weather Statement | RNK | Henry | 31 min |
| May 24, 7:11 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 34 min |
| May 24, 7:23 PM EDT | Special Weather Statement | RNK | Bland | 37 min |
| May 24, 7:33 PM EDT | Special Weather Statement | RNK | Smyth | 27 min |
| May 24, 7:43 PM EDT | Special Weather Statement | RNK | City of Martinsville | 32 min |
Nearby
Flash Flood Warnings in Virginia, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.